Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Aug 3, 2014, 10:57 AM PDT for Tuolumne County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2014, 10:57 AM PDT (17:57 UTC)
- Expired
- Aug 3, 2014, 10:45 PM PDT
- In force
- 12 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 135 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
581
WGUS56 KSTO 031757
FFWSTO
CAC109-040545-
/O.NEW.KSTO.FF.W.0005.140803T1757Z-140804T0545Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1057 AM PDT SUN AUG 3 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
TUOLUMNE COUNTY IN CENTRAL CALIFORNIA...
* UNTIL 1045 PM PDT SUNDAY
* AT 1045 AM PDT...THE OPERATOR OF TWAIN HARTE DAM REPORTED CRACKS
BEING OBSERVED IN THE DAM WITH WATER FLOWING THROUGH THE CRACKS.
LOUD BOOMS ARE BEING HEARD NEAR THE RESERVOIR...SIGNALLING A
POTENTIAL FAILURE OF THE DAM.
* LOCATIONS IMPACTED INCLUDE SULLIVAN CREEK AND AREAS IMMEDIATELY
ADJACENT FROM SULLIVAN CREEK...INCLUDING PORTIONS OF BELLEVIEW. THE
RESERVOIR IS JUST DOWNSTREAM OF THE TOWN OF TWAIN HARTE...WHICH IS
NOT EXPECTED TO BE IMPACTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
&&
LAT...LON 3802 12026 3803 12025 3803 12024 3802 12024
3801 12026
$$
TGD/RB1 follow-up statement
467
WGUS76 KSTO 032338
FFSSTO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
438 PM PDT SUN AUG 3 2014
CAC109-032324-
/O.CAN.KSTO.FF.W.0005.000000T0000Z-140804T0545Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUOLUMNE CA-
438 PM PDT SUN AUG 3 2014
...THE FLASH FLOOD WARNING FOR A DAM FAILURE HAS BEEN CANCELLED FOR
WEST CENTRAL TUOLUMNE COUNTY...
WATER OFFICIALS ON SITE DO NOT BELIEVE THERE IS AN IMMINENT THREAT
OF FAILURE OF TWAIN HARTE DAM. THEREFORE...IN COORDINATION WITH
LOCAL TUOLUMNE COUNTY OFFICIALS THE NATIONAL WEATHER SERVICE HAS
CANCELLED THE FLASH FLOOD WARNING.
AS A PRECAUTIONARY MEASURE, WATER IS BEING RELEASED INTO TWAIN HARTE
CREEK. THIS WILL CAUSE ELEVATED FLOWS IN TWAIN HARTE AND SULLIVAN
CREEKS OVER THE NEXT FEW DAYS. THIS TYPE OF FLOW WILL BE ABOVE
NORMAL SUMMER BUT BELOW WINTER LEVELS AND NO FLOODING IS EXPECTED.
LAT...LON 3802 12026 3803 12025 3803 12024 3802 12024
3801 12026
$$
CSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:16 AM PDT, 41 minutes earlier.
Area forecast discussion, Aug 3, 10:16 AM PDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1016 AM PDT Sun Aug 3 2014 .Synopsis... Cooling trend through Tuesday then near average highs the remainder of the week. A return of Sierra showers and thunderstorms starting this afternoon. More widespread and wet mountain showers and thunderstorms Monday and Tuesday, with a slight chance of showers and thunderstorms for the valley and foothill areas. Some showers and thunderstorms may linger near the crest Wednesday through Friday. && Discussion... Mostly cloudy skies with a decent delta breeze has brought cooler air into the interior this morning. Clouds will continue to move northward over the region today keeping most locations mostly cloudy. Showers with isolated thunderstorms will be possible later today for the western slopes...mainly south of US 50. A better push of showers will occur overnight into Monday for that area with slight chances some of the activity could move further northward. When the low moves northward it will be likely that some showers with possible thunderstorms will spread into the valley. Monday night into Tuesday showers will likely spread over the wildfires in Shasta Co. to bring some needed help from mother nature. The initial cloud shield should prevent any strong thunderstorms from developing but as the low moves northward on Tuesday then drops southward for Wednesday things could change. Mountains could end up getting some decent rainfall for this time of year. && .Extended Discussion (Thursday through Sunday) Anomalously moist conditions will remain over the region through at least Wednesday and Thursday of next week. Dynamics won't be quite as favorable for convection as earlier on in the week, but with a weak trough pattern over California, a slight threat of thunderstorms will persist over the mountains. By late next week, southwest flow aloft will begin to increase, which would likely push monsoonal moisture east of the Sierra crest. Temperatures are expected to remain within a few degrees of normal through the extended period. Dang && .Aviation... VFR conds acrs int NorCal the nxt 24 hrs with Sly flow aloft. Lcl MVFR vsbys vcnty wildfires in ern Shasta Co. Winds will remain blo 15 kts across TAF sites exc SW 15-25 kts nr the Delta. Sct shra/ isold tsra dvlpg acrs the nrn Siernev aft 00Z Mon. && .STO Watches/Warnings/Advisories... fire weather watch from monday morning through monday evening burney basin / eastern shasta county...shasta lake area / northern shasta county...west slope northern sierra nevada... western plumas county/lassen park. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:53 PM PDT | Red Flag Warning | STO | 37 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.